Michigan, 2002

Hail and Damaging Winds in Michigan, June 13, 2002

June 13, 2002 · NWS MQT · 5 events in 4 counties and zones

An upper trough interacted with a surface boundary to produce scattered thunderstorms on the afternoon of June 13th. Two of the storms became severe as they moved east northeast across central Upper Michigan, with up to one inch hail and winds to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper trough interacted with a surface boundary to produce scattered thunderstorms on the afternoon of June 13th. Two of the storms became severe as they moved east northeast across central Upper Michigan, with up to one inch hail and winds to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 13, 2:00 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 13, 2:00 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT THU JUN 13 2002

COOL AND UNSETTLED WX PATTERN IN STORE FOR THE UPPER PENINSULA INTO
EARLY NEXT WEEK. MAIN FORECAST ISSUES WILL BE TEMPS AND PCPN
CHANCES...INCLUDING MENTIONS OF THUNDER. MODELS CONTINUE TO SHOW
SLOWER MOVING SYSTEM OVER THIS PERIOD...SO FORECAST WILL REFLECT
THIS.

UPPER LOW NOW SWIRLING OVER CENTRAL MN AND MOVING SLOWLY SEWD. SFC
TROF EXTENDING FROM UNDER THE UPPER LOW TO THE LOWER OHIO VALLEY.
COOL AIR ALOFT COMBINED WITH SHORTWAVE ENERGY PUSHING INTO WEST
CENTRAL WI RESPONSIBLE FOR TS DEVELOPMENT FROM WRN WI TO EXTREME WRN
U.P. A FEW SHRA/TS HAVE DEVELOPED IN CENTRAL AND EAST PARTS DUE TO
DIURNAL HEATING...TEMPS FROM KIMT TO KERY 70-75F BY 14Z.

AS UPPER LOW DROPS SEWD...EXPECT PCPN COVERAGE TO INCREASE THRU THE
EVENING. WITH SPEED MAX AND CAPE VALUES NR 1000 J/KG...WILL KEEP
MENTION OF TS GOING THROUGH EVENING IN ALL ZONES. FOCUS OF THE
CONVECTION WILL BE WEST AND SOUTH...BUT CANNOT RULE OUT TS
ELSEWHERE...ESPECIALLY CONSIDERING CURRENT SATELLITE PIX. 850-500MB
Q-VECTOR CONVERGENCE...UPPER DIFFLUENCE AND ISENTROPIC LIFT MOST
IMPRESSIVE EAST HALF TONIGHT. PWATS ABOVE .75 INCHES AS WELL. SHOULD
SEE WIDESPREAD RAIN TAKING SHAPE EAST...WITH NUMEROUS SHRA BECOMING
LESS SO WEST OVERNIGHT.

UPPER FORCING W/ CYCLONIC LOW LEVEL FLOW CONTINUES THROUGH FRIDAY
EASTERN ZONES AS SFC LOW DEEPENS OVER THE EASTERN LAKES. WILL KEEP
CATEGORICAL POPS GOING EAST AND SCT POPS WEST AS DRIER ADVECTS INTO
THE AREA. COOL AIR ALOFT WILL AID IN SHRA/TS DURING AFTERNOON IN THE
WEST. ONCE AGAIN...THIS SLOWER MODEL TREND BECOMING MORE CONVINCING
WITH EACH RUN.

FRIDAY NIGHT...LIKELY POPS CONTINUE IN THE EAST WITH PERSISTENT
UPPER DIFFLUENCE...Q-VECTOR CONVERGENCE AND PWATS EXCEEDING .75
INCHES. SFC LOW DEEPENS FURTHER AS SYSTEM BECOMES VERTICALLY
STACKED. SHORTWAVE RIDGING IN WEST (LESS APPARENT ON NEWEST MODEL
RUNS) WITH DRIER AIR SHOULD HELP TO END PCPN FOR A SHORT TIME THERE.

ON SATURDAY...CONTINUED COOL AIR ALOFT (H5 TEMPS NR -20C) WILL KICK
OFF DIURNAL SHOWERS...AND WILL INCLUDE FEW TS AS K-INDICES AND LAPSE
RATES WOULD SUGGEST. SFC GRADIENT TIGHTENS FURTHER FOR A BRISK N/NW
WIND OFF OF LAKE SUPERIOR. THIS WHILE 1000-500MB THICKNESSES DROP TO
549DM. UPPER AND SFC LOWS PERSIST OVER THE EASTERN LAKES. WHAT
HAPPENED TO SUMMER?

WILL KEEP SHOWERS AND FEW AFTERNOON TS GOING FOR SUNDAY AS LONGWAVE
TROUGH CONTINUES...AND COOL AIR ALOFT IS ACTUALLY REINFORCED BY
TROUGH CURRENTLY NEAR GREAT SLAVE LAKE. H5 TEMPS AGAIN DOWN TO -20C
OR SO.

IN THE EXTENDED...SHRA PERSIST INTO MONDAY...BUT WILL NOT MENTION TS
AS AIRMASS NOT QUITE AS UNSTABLE. MODELS AND ENSEMBLES AGREE IN
FINALLY EXITING THE UPPER LOW TUESDAY FOR A DRY DAY. SFC HIGH BUILDS
AND TEMPS SHOULD BE A LITTLE WARMER...BUT WILL LIKELY BE LAKE
BREEZES AS GRADIENT IS NON-EXISTENT. WAA ADVECTION WITH INCREASING S
WIND ON WEDNESDAY WILL PUSH TEMPS BACK ABOVE OR NEAR NORMAL...EXCEPT
THE NORTHERN LAKE MICHIGAN COAST. SHORT REPRIEVE ENDS THURSDAY AS
NEXT PACIFIC TROUGH BRINGS CHANCE OF SHRA/TS...THOUGH WITH ZONAL
FLOW TEMPS SHOULD BE NEAR SEASONAL INTO END OF THE WEEK.

COORDINATED WITH APX...THANKS.

.MQT...NONE.

JKL

In the hours before

Special weather statement, Jun 13, 10:20 AM CST, 4 hours 59 minutes before
MIZ006>007-011>014-132200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1220 PM EDT THU JUN 13 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

AS AN UPPER LEVEL LOW PRESSURE SYSTEM OVER MINNESOTA DRIFTS SLOWLY
TOWARD UPPER MICHIGAN...SCATTERED SHOWERS WILL CONTINUE TO DEVELOP
ACROSS WEST AND CENTRAL UPPER MICHIGAN. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE...MAINLY WEST OF A LINE FROM MARQUETTE TO MENOMINEE.
BETWEEN 3 PM AND 9 PM...SOME OF THE STRONGER STORMS SOUTH OF A LINE
FROM ONTONAGON TO POWERS MAY PRODUCE HAIL UP TO THREE-QUARTERS OF
AN INCH.

ANY THUNDERSTORMS THAT DEVELOP WILL MOVE NORTHEAST AT 20 MPH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

JLB

The radar

The Marquette radar (KMQT), 52 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
June 13, 3:19 PM CST
Where
Dickinson County, 10 mi N of Sagola
Measured
60 kt (69 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
46.233, -88.067

An eight inch diameter tree was blown down.

Thunderstorm Wind, Marquette

When
June 13, 4:24 PM EST
Where
Marquette County, 3 mi E of Witch Lake
Measured
60 kt (69 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
46.283, -87.950

Four inch diameter trees were blown down.

Hail, Baraga

When
June 13, 4:30 PM EST
Where
Baraga County, 6 mi N of Watton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.617, -88.600

Three quarter inch diameter hail covered the ground three inches deep.

Hail, Houghton

When
June 13, 4:45 PM EST
Where
Houghton County, 6 mi NNE of Kenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.567, -88.833

Penny sized hail was reported.

Hail, Baraga

When
June 13, 4:49 PM EST
Where
Baraga County, 2 mi S of Alberta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.617, -88.467

One inch diameter hail covered the ground three inches deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302502, 5302503, 5302501, 5302500, 5302504.